Aa
Aa
A
A
A
Close
Avatar universal

Cry me a river!!!

I am not depressed, sad or unhappy but I cry at the drop of a hat. A sad movie, a sad story, a happy story I cry buckets.

I have been like this since I started betaseron 8 months ago. Now I know that a rare side effect can be severe depression but like I say I am not depressed. We actually laugh about it and people that know avoid telling me anything touching.

Is anyone else like this?

Mandy
7 Responses
Sort by: Helpful Oldest Newest
Avatar universal
If you're really not depressed, and it doesn't sound as if you are, then other things could be at the bottom of this. MS can cause you to be emotionally 'labile.' That means your  emotions can vary unpredictably, and can come to the surface before you even know they're there. This is not a secondary MS reaction, it's primary. A lesion is stimulating or otherwise affecting the part of your brain controlling emotions.

Of course, depending on your age, this could also be estrogen-related. PMS kinds of symptoms can do this to you too.

Is this really bothering or embarrassing you? Or are you just curious about the cause?

ess
Helpful - 0
Avatar universal
Hi Ess

No it doesn't bother me, in fact it has become a source of amusement now that my friends and family realise that I'm not depressed, yes curious though.

Age - well I'm post menopausal and I have been on HRT for a few years so my estrogen levels are probably level.

Emotions coming to the surface describes it perfectly, that is interesting about a lesion stimulating that part of my brain - though I would like to think I don't have any new lesions since starting the DMDs - wishful thinking? maybe I'll cry :)

Thank you for the input.

Mand
Helpful - 0
572651 tn?1530999357
Mand,
Ess got the answer right and she gets a gold star - emotional lability is a common MS symptom.  As I understand it there's not much to treat it other than keeping the kleenex handy.  

Keep smiling -
Lulu
Helpful - 0
Avatar universal
I too have experienced this.  I was crying so much I was afraid I could become dehydrated!  And I wasn't depressed.  What finally got this under control was a small dose of sertraline (generic antidepressant).  Again, my doctor and I discussed everything and we knew I wasn't depressed but still the crying had to be brought under control.  I have experienced no side effects and the generic form sertraline was available for only $5 a month so it was cheaper and better for me than constantly eating candy.  I'm still on the medicine.

It's great that you have a support system.  Cheers, Jules
Helpful - 0
648910 tn?1290663083
Same goes here...extremes on the emotions.  I take Neurotin 100mg 3 times a day.  I get a double benefit.  It was prescribed because I could not control my emotions but it also helps with the neuropathic pain. :)
Helpful - 0
198419 tn?1360242356
Hi there,

Though it is not bothering you right now, please do keep an eye on it.  Interferons can cause depression as you know and mood disorders.

If it's out of the ordinary for you, it's worth mentioning to your Dr.

I can be like that w/a song, or movie, etc.  Especially a sad story, but I've always been that way.

You ever see that movie "My Girl?"  OMG, I can't ever watch that movie again...
Helpful - 0
Avatar universal
Thank you all for your responses, I am wary of starting any anti depressants as I feel it would be a major step when I am not actually feeling depressed

Lulu, a giant box of Kleeenex is with me constantly

sllowe - yes I will keep an eye on it, as for the movie My Girl, a year ago I would have had a little weep, I too have always been a bit that way, the difference now is that  I would cry from start to finish - merely knowing there is going to be a sad part starts me off!

I will mention it to the MS nurse when I see her next week.

Like I say I am not so much troubled by it as curious about it.


Thanks again
Mand
Helpful - 0
Have an Answer?

You are reading content posted in the Multiple Sclerosis Community

Top Neurology Answerers
987762 tn?1331027953
Australia
5265383 tn?1483808356
ON
1756321 tn?1547095325
Queensland, Australia
1780921 tn?1499301793
Queen Creek, AZ
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
In this special Missouri Medicine report, doctors examine advances in diagnosis and treatment of this devastating and costly neurodegenerative disease.
Here are 12 simple – and fun! – ways to boost your brainpower.
Discover some of the causes of dizziness and how to treat it.
Discover the common causes of headaches and how to treat headache pain.
Two of the largest studies on Alzheimer’s have yielded new clues about the disease